Alert archive / Alabama / Freeze Warnings in 2017
Freeze Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this freeze warning at Mar 13, 2017, 3:19 PM CDT for 39 counties in Alabama. It took effect at Mar 14, 2017, 11:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2017, 3:19 PM CDT (20:19 UTC)
- In effect from
- Mar 14, 2017, 11:00 PM CDT
- Expired
- Mar 15, 2017, 10:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
568 WWUS74 KBMX 132019 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 319 PM CDT Mon Mar 13 2017 ...FREEZE WARNING TUESDAY NIGHT FOR ALL OF CENTRAL ALABAMA... ALZ011>015-017>050-140430- /O.NEW.KBMX.FZ.W.0001.170315T0600Z-170315T1500Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 319 PM CDT Mon Mar 13 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT WEDNESDAY... The National Weather Service in Birmingham has issued a Freeze Warning, which is in effect from 1 AM to 10 AM CDT Wednesday. * TEMPERATURE...Will range from the low 20s to around 30. * IMPACTS...Crops and other sensitive vegetation will be damaged. The growing season has started earlier than normal due to unseasonably warm temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
4 follow-up statements
469 WWUS74 KBMX 140454 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1154 PM CDT Mon Mar 13 2017 ...FREEZE WARNING TUESDAY NIGHT FOR ALL OF CENTRAL ALABAMA... ALZ011>015-017>050-141800- /O.CON.KBMX.FZ.W.0001.170315T0600Z-170315T1500Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1154 PM CDT Mon Mar 13 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT WEDNESDAY... * TEMPERATURE...Will range from the low 20s to around 30. * IMPACTS...Crops and other sensitive vegetation will be damaged. The growing season has started earlier than normal due to unseasonably warm temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
399 WWUS74 KBMX 140740 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 240 AM CDT Tue Mar 14 2017 ...FREEZE WARNING TUESDAY NIGHT FOR ALL OF CENTRAL ALABAMA... ALZ011>015-017>050-142200- /O.NEW.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/ /O.EXT.KBMX.FZ.W.0001.170315T0400Z-170315T1500Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 240 AM CDT Tue Mar 14 2017 ...FREEZE WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CDT WEDNESDAY... ...FREEZE WARNING IN EFFECT FROM 9 PM WEDNESDAY TO 10 AM CDT THURSDAY... The National Weather Service in Birmingham has issued a Freeze Warning for all of Central Alabama, which is in effect from 11 PM Tuesday Night to 10 AM CDT Wednesday morning and from 9 PM CDT Wednesday night to 10 AM CDT Thursday morning. * TEMPERATURE...Will range from the low 20s to around 30 on both nights. * IMPACTS...Crops and other sensitive vegetation will be damaged. The growing season has started earlier than normal due to unseasonably warm temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
135 WWUS74 KBMX 141937 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 237 PM CDT Tue Mar 14 2017 ...FREEZE WARNING TONIGHT AND WEDNESDAY NIGHT FOR ALL OF CENTRAL ALABAMA... ALZ011>015-017>050-151200- /O.CON.KBMX.FZ.W.0001.170315T0400Z-170315T1500Z/ /O.CON.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 237 PM CDT Tue Mar 14 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CDT WEDNESDAY... ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM WEDNESDAY TO 10 AM CDT THURSDAY... * TEMPERATURE...Will range from the low 20s to around 30 on both nights. * IMPACTS...Crops and other sensitive vegetation will be damaged. The growing season has started earlier than normal due to unseasonably warm temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
994 WWUS74 KBMX 151112 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 612 AM CDT Wed Mar 15 2017 ...FREEZE WARNING THIS MORNING AND AGAIN TONIGHT FOR ALL OF CENTRAL ALABAMA... ALZ011>015-017>050-151700- /O.CON.KBMX.FZ.W.0001.000000T0000Z-170315T1500Z/ /O.CON.KBMX.FZ.W.0002.170316T0200Z-170316T1500Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 612 AM CDT Wed Mar 15 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... ...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT THURSDAY... * TEMPERATURE...Will range from the low 20s to around 30 degrees. * IMPACTS...Crops and other sensitive vegetation will be damaged. The growing season has started earlier than normal due to unseasonably warm temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Mar 13, 1:22 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 13, 1:22 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 122 PM CDT Mon Mar 13 2017 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today and Tonight. Today looks to be a dreary day across Central AL. Increasing clouds in the morning with rain moving into the region before noon, and becoming more widespread in the afternoon. Synoptically, an amplified trough in the northern jet moves through the Great Plains. The associated surface low moves southeastward through the Northern Plain and into Missouri before eventually sliding eastward through the Ohio River Valley. Meanwhile, a surface low off the Texas Gulf Coast begins to get pulled northeastward due to the upper level longwave trough. This surface low will slide eastward across the Northern Gulf Coast before becoming phased with the previously-mentioned surface low and intensifying over the Coastal Mid-Atlantic region during the overnight hours into Tuesday morning. For Central AL, this results in a messy day. The surface low moving through the Northern Plains drapes a cold front down through the Mississippi River Valley, which will begin to push into our area before noon today. This will increase rain chances along the front moving from the Northwest to the Southeast through today. Simultaneously, the surface low sliding across the Northern Gulf will spread rain showers across much of the southern-half of Central AL just ahead of the front. Due to early onset of cloudiness and rainfall across Central AL, I wouldn't expect any significant daytime heating to occur. Have gone with some of the cooler model guidance blends, but not as cold as GFS, for daytime highs. Basically, it's going to be a cool start to the morning, warming slightly by late-morning, then a cold rain moves through the area as we go into the afternoon and evening hours. 25/Owen .LONG TERM... Tuesday through Saturday. Wrap around clouds will be the big problem maker on Tuesday keeping temperatures actually below normal for another day as cold air advection really begins to work in the area. Could be just enough lift to generate some sprinkles and or drizzle during the morning hours but not confident enough to include into the forecast at this time. The big news for this this forecast time frame will be the lows on Wednesday and Thursday morning. Models continue to bring a very cold airmass and we will likely see temperatures in the mid 20s to right at 32 degrees area wide on Wednesday morning and then low 20s in the northeast to 30 degrees in the southwest on Thursday morning. This will not be just a brief one hour at freezing and then rise, but a very significant freeze area wide before all is said and done. Take time now to prepare for these temperatures before the cold actually gets here. Look for a slow modification on Friday as a cold front begins to approach the area. Like yesterday the models do not agree on the timing or the position of the front by Saturday so confidence is low after Friday morning. The GFS still stalls the front to the south and is a touch slower, while the Euro pushes the front on through by Saturday afternoon. 16 && .AVIATION... 18Z TAF Discussion. Swath of pre frontal very light rain extends currently across the southeast half of Alabama. An band of more light to moderate rains closer to the front extends across Central Tennessee, Northwest Alabama, and North Mississippi and is progressing slowly toward the I-59 corridor but still has a little way to go before it reaches TCL/BHM etc. Otherwise, MVFR (soon to be IFR) and IFR cigs widespread across Central Alabama. Front will move through in the late evening to overnight hours with the rain coming to an end. Low cigs will remain through morning for most as upper trough moves out with some wrap around moisture. 08 && .FIRE WEATHER... Another cold front will bring rain showers across the area today through this evening until it pushes out of the eastern counties by around midnight. High pressure and cold temperatures will be in place Tuesday through Thursday with rain free conditions. Afternoon relative humidity values will fall below 30 percent for many on Wednesday and Thursday but light 20 foot winds and soil moisture should keep other fire concerns at a minimum. Another system is expected Friday and Saturday to increase the mean relative moisture across the area. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 39 45 25 46 23 / 50 10 0 0 0 Anniston 40 47 26 47 24 / 50 10 0 0 0 Birmingham 40 47 27 48 26 / 40 10 0 0 0 Tuscaloosa 41 52 30 50 27 / 30 0 0 0 0 Calera 41 50 28 49 27 / 50 10 0 0 0 Auburn 41 52 29 48 28 / 60 10 0 0 0 Montgomery 42 55 31 51 27 / 60 10 0 0 0 Troy 41 55 30 51 27 / 60 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 25/16/08
Hazardous weather outlook, Mar 13, 3:54 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 354 AM CDT Mon Mar 13 2017 ALZ011>015-017>050-141200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 354 AM CDT Mon Mar 13 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather expected through tonight .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Temperatures will be below freezing on both Wednesday and Thursday. Lows may drop in the low to mid 20s in the far north both mornings. Friday morning may also see temperatures just below freezing in the northeast. Confidence is high with this update and a Freeze Watch will be needed later today. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Nearby
Freeze Warnings in Alabama, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.